Kentucky, 2007

Heavy Snow in Kentucky, February 6 to 7, 2007

February 6 to 7, 2007 · NWS ILN · 12 events in 12 counties and zones

A clipper system tracked northwest to southeast through the Ohio Valley and brought a quarter to a third of an inch of precipitation. Cold air in place over the region allowed for significant snow accumulation due to a high snow to water ratio.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A clipper system tracked northwest to southeast through the Ohio Valley and brought a quarter to a third of an inch of precipitation. Cold air in place over the region allowed for significant snow accumulation due to a high snow to water ratio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 6, 10:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 6, 10:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1040 AM EST TUE FEB 6 2007

.SHORT TERM /TODAY/...
WITH SNOW ON THE WAY...AND MODELS IN GOOD AGREEMENT...NO FORECAST
UPDATE IS NEEDED AT THIS TIME. SINCE WIND CHILLS HAVE RISEN ABOVE
-10...WILL CANCEL ADVISORY AND UPDATE ZONES TO DROP WIND CHILL
HEADLINES.
&&

.AVIATION /12Z-12Z/...
CLIPPER FEATURE QUICKLY MOVING INTO MID/UPR MISSISSIPPI VLY THIS
MORNING W/ WIDESPREAD MID/HIGH CLOUDS OVERSPREADING OH VLY. -SN
CURRENTLY ENTERING WRN IL AND IS TIMED INTO WRN TAF SITES BETWEEN
15Z AND 18Z. BULK OF PRECIP LOOKS TO BE OH RIVER SOUTH...SO HIT
CVG/LUK WITH LOWEST VSBYS AND CIGS. OBS UPSTREAM SHOW GENERALLY
IFR W/ OCCL LIFR IN HEAVIER SNOW BANDS...AND EXPECT SIMILAR
CONDITIONS WHEN ACTIVITY MOVES INTO OH VLY. KCMH/KLCK MAY BE FAR
ENOUGH N TO AVOID HEAVIEST PRECIP SO DID NOT GO BELOW IFR VSBYS
OR CIGS THERE. BEST FORCING IS TIMED FOR 21Z- 02Z...WITH PRECIP
TAPERING OFF BY 06Z. MODELS SHOW LL MOISTURE LINGERING BEHIND
PRECIP SO KEPT MVFR CIGS THRU 12Z.

HAWBLITZEL

&&

.PREV DISCUSSION... /ISSUED 300 AM EST TUE FEB 6 2007/

SHORT TERM /TODAY THROUGH THURSDAY/...
GFS AND NAM CONTINUING TO SHOW GOOD RUN TO RUN CONTINUITY WITH TRACK
OF CLIPPER SYSTEM FOR THIS AFTERNOON AND THIS EVENING. THE NAM HAS
SPED UP SOME AND IS NOW A LITTLE MORE IN LINE WITH THE FASTER GFS
AND WILL CONTINUE TO TREND THE FORECAST TOWARD THIS FASTER SOLUTION.
IT STILL LOOKS LIKE A 6 TO POSSIBLY 9 HOUR PERIOD OF PRETTY GOOD
ISENTROPIC LIFT WITH THIS SYSTEM. AVERAGE MIXING RATIOS DURING
THE PERIOD RANGE FROM 1.8 ACROSS OUR NORTH TO 3.4 FOR OUR FAR
SOUTHWEST. USING A MODIFIED GARCIA TECHNIQUE YIELDS MAX SNOW AMOUNTS
OF ABOUT 2.5 IN THE FAR NORTH TO ABOUT 5.5 INCHES IN THE SOUTH. IN
ADDITION...BOTH THE NAM AND GFS ARE SHOWING A LITTLE BETTER QPFS
THIS RUN WITH EACH INDICATING SOME AREAS OF 0.5 INCH LIQUID ACROSS
OUR SOUTH.

WILD CARD REMAINS THE LIQUID TO SNOW RATIO THAT WE WILL END UP BEING
ABLE TO ACHIEVE. USING A 20 TO 1 RATIO FOR TEMPS IN THE 10 TO 20
DEGREE RANGE AND A 15 TO 1 RATIO FOR 20 TO 28 DEGREES...YIELD SOME
PRETTY HIGH SNOWFALL TOTALS FOR PARTS OF OUR SOUTH (IN EXCESS OF 7
INCHES). GIVEN THE SPEED OF THE SYSTEM...WILL NOT GO THAT HIGH BUT
WE WILL NUDGE UP TO A STORM TOTAL OF 4 TO 6 INCHES FOR AREAS ALONG
AND SOUTH OF THE OHIO RIVER. WILL KEEP 3 TO 5 INCHES GOING FOR THE
REMAINDER OF THE WARNING AREA. ELSEWHERE...WILL HAVE A TIER OR TWO
OF COUNTIES BORDERING THE WARNING AT 2 TO 4 INCHES WITH 1 TO 3
INCHES ACROSS THE FAR NORTH.

ONLY CHANGES PLANNED TO THE HEADLINES WILL BE TO MOVE THE START TIME
OF THE SNOW ADVISORY AND THE HEAVY SNOW WARNING FOR THE SOUTHEAST UP
TO 1 PM.

SYSTEM PULLS OUT QUICKLY THIS EVENING AND WOULD NOT BE SURPRISED IF
SNOW IS PRETTY MUCH OVER BY ABOUT MIDNIGHT. ELONGATED SURFACE HIGH
WILL THEN BUILD DOWN INTO THE AREA...KEEPING COLD TEMPERATURES IN
PLACE THROUGH THE REST OF THE SHORT TERM. A WEAK VORT PASSES QUICKLY
TO OUR SOUTH WEDNESDAY NIGHT INTO THURSDAY MORNING AND THIS MAY BE
ENOUGH TO PRODUCE A FEW FLURRIES ACROSS OUR FAR SOUTH.

WINDS SHOULD REMAIN FAIRLY LIGHT THROUGH THIS MORNING SO WIND CHILLS
SHOULD NOT BE THAT MUCH OF A FACTOR. HOWEVER...GIVEN VERY COLD TEMPS
IN PLACE CURRENTLY...WILL GO AHEAD AND JUST KEEP THE WIND CHILL
ADVISORY UP FOR THE NORTH THROUGH THIS MORNING.

PREV DISCUSSION...

/ISSUED 441 PM EST MON FEB 5 2007/

LONG TERM /THURSDAY THROUGH MONDAY/
NRN STREAM REMAINS DOMINANT FOR MUCH OF THE PERIOD...WITH ERN US
TROF REMAINING IN PLACE. PERIOD BEGINS WITH THE REGION ON THE
EXTREME SERN EDGE OF HIGH PRESSURE WHICH IS CENTERED OVER S CNTRL
CANADA INTO THE NRN PLAINS.

STRONG H5 S/W DROPS THRU THE LAKES FRI WITH AN A REINFORCING SHORT
OF COLD AIR...AS H8 TEMPS DROP TO -20C.  THIS SHOULD KICK OFF LAKE
EFFECT SHSN FRI AFTN INTO FRI EVE. SCT SHSN WILL LINGER INTO SAT AS
CENTER OF HIGH REMAINS OVER THE NRN PLAINS.

AS HIGH SLIDES EAST SAT NGT INTO SUN...THE SHSN WILL END AND HIGH
PRESSURE WILL DOMINATE THE WEATHER.

BY EARLY NEXT WEEK...THE CENTER OF THE HIGH WILL BE ALONG THE EAST
COAST AND A SRLY FLOW WILL BRING UP TEMPS A LITTLE.

GENERALLY KEPT TEMPS WELL BELOW NORMAL INTO THE WEEKEND...WITH A
GRADUAL WARM UP TOWARDS MONDAY.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST
WEDNESDAY FOR OHZ060-070-071-077-078.

     WIND CHILL ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
OHZ026-034-035-042>046-051>056-060>065-070>074.

     SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY
FOR OHZ026-034-035-042>046-051>056-061>065-073-074.

     HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR OHZ072-079>082-088.

KY...HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST
WEDNESDAY FOR KYZ089>096.

     HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR KYZ097>100.

IN...HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST
WEDNESDAY FOR INZ050-058-059-066-073>075-080.

     WIND CHILL ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
INZ050-058-059-066.

&&
Hazardous weather outlook, Feb 6, 4:51 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EST TUE FEB 6 2007

OHZ026-034-035-042>046-051>056-061>065-073-074-071000-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
451 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OHIO...
MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY LOW WIND CHILL VALUES OF 10 TO 20 BELOW ZERO CAN BE
EXPECTED THIS MORNING.

SNOW WILL DEVELOP ACROSS THE AREA LATE THIS MORNING AND EARLY THIS
AFTERNOON. THE SNOW WILL THEN CONTINUE INTO THIS EVENING. STORM TOTAL
ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED BY MIDNIGHT ALONG AND
SOUTH OF A LINE FROM GREENVILLE TO LONDON TO LOGAN. TO THE NORTH OF
THIS LINE...STORM TOTAL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN SNOW AMOUNTS.

INZ050-058-059-066-OHZ060-070>072-071000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-BUTLER-WARREN-
CLINTON-
451 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY LOW WIND CHILL VALUES OF 10 TO 20 BELOW ZERO CAN BE
EXPECTED THIS MORNING.

SNOW WILL DEVELOP ACROSS THE AREA LATE THIS MORNING AND EARLY THIS
AFTERNOON. THE SNOW WILL THEN CONTINUE INTO THIS EVENING. STORM TOTAL
ACCUMULATIONS OF 3 TO 5 INCHES CAN BE EXPECTED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN SNOW AMOUNTS.

INZ073>075-080-KYZ089>100-OHZ077>082-088-071000-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
451 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE AREA LATE THIS MORNING AND EARLY THIS
AFTERNOON. THE SNOW WILL THEN CONTINUE INTO THIS EVENING. STORM TOTAL
ACCUMULATIONS OF 4 TO 6 INCHES CAN BE EXPECTED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN SNOW AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Boone

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Boone forecast zone
Reported by
Law Enforcement
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Five and a half inches of snow was reported at Burlington with 6.4 inches reported at the Cincinnati/Northern Kentucky international airport.

Heavy Snow, Campbell

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Campbell forecast zone
Reported by
Law Enforcement
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Four inches of snow was reported in Alexandria.

Heavy Snow, Carroll

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Carroll forecast zone
Reported by
Law Enforcement
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Four inches of snow was reported in Carrollton.

Heavy Snow, Gallatin

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Gallatin forecast zone
Reported by
Law Enforcement
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Six inches of snow was reported in Warsaw.

Heavy Snow, Kenton

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Kenton forecast zone
Reported by
Law Enforcement
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Roads were impassable throughout the county.

Heavy Snow, Owen

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Owen forecast zone
Reported by
Law Enforcement
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

An estimated 4 inches of snow fell in the northern part of the county.

Heavy Snow, Grant

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Four and a half inches of snow fell in Williamstown.

Heavy Snow, Robertson

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Robertson forecast zone
Reported by
Unknown
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

An estimated 5 inches of snow fell in Mount Olivet.

Heavy Snow, Mason

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Six inches of snow was reported in Maysville.

Heavy Snow, Bracken

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Bracken forecast zone
Reported by
Unknown
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

An estimated 5 inches of snow fell near Augusta.

Heavy Snow, Lewis

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Lewis forecast zone
Reported by
Trained Spotter
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Seven inches of snow was reported in Tollesboro. Five and a half inches fell in Ribolt. In Vanceburg, 4.8 inches of snow fell. Four and a half inches of snow fell in Garrison.

Heavy Snow, Pendleton

When
February 6, 12:00 PM EST to February 7, 12:00 AM EST
Where
Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Six inches of snow was reported in Butler.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17134, 17172, 17173, 17174, 17175, 17176, 17177, 17178, 17179, 17180, 17181, 17182.